Patricia Guzman Rojas, MD1, Ernesto Robalino Gonzaga, MD1, Jeannette Vergeli-Rojas, MD1, Jignesh Parikh, MD2
1University of Central Florida College of Medicine, Orlando, FL; 2Orlando VA Medical Center, Orlando, FL
Introduction: Adalimumab is an anti-TNFa monoclonal antibody used for the treatment of multiple autoimmune diseases including IBD. Although it has shown a great benefit minimizing the burden of symptoms, it carries multiple side effects such as headache, nausea, vomiting, abdominal pain, rash, gastrointestinal hemorrhage and even diverticulitis. We present a rare side effect associated to this immune modulator.
Case Description/Methods: A 40-year-old female with a PMH of Crohn’s disease presented for a routine visit to the GI clinic. The patient had been undergoing treatment with adalimumab for past eight months, with non-adherence to treatment. She reported one loose bowel movement per day but denied any tenesmus, urgency, abdominal pain, bleeding or extra-intestinal manifestations. A follow-up colonoscopy showed a stricture in the ileo-cecal valve and a 0.5 centimeter aphthous ulcer in the ascending colon (Figure 1). Biopsies of the ileocecal valve and rectal area showed active chronic inflammation, while the ascending, transverse and descending colon showed inactive chronic colitis. Furthermore, the biopsy of the ileocecal and ascending colon revealed drug-induced apoptosis (Figure 2). She was switched to infliximab due to mentioned histopathological findings of apoptotic colopathy. She was also referred to colorectal surgery for evaluation of stricture and fistula formation.
Discussion: Apoptotic enteropathy describes a type of injury to the gastrointestinal mucosa, characterized by epithelial cell apoptosis. This characteristic histological feature can be caused by different etiologies like GI Graft versus host disease (GVHD), infections (CMV, adenovirus and cryptosporidiosis in AIDS patients) and drug induced injury. Medications linked to these histopathological changes are mainly immuno modulators: MMF, CTLA-4 inhibitors (ipilimumab), anti-PD-1 (nivolumab, pembrolizumab and avelumab), idelalisib, tumor necrosis alpha inhibitors (etanercept, infliximab) and anti-metabolites (methotrexate, capecitabine). Furthermore, there is only one case report elucidating the relation between adalimumab with apoptotic colopathy, which showed affectation of the right colon, being the same location of our patient’s injury.
We present this case to make physicians aware of this entity, since is an important feature to monitor in patients needing biologics. Furthermore, a repeated endoscopic evaluation should be done in order to assess resolution of pathology.
Citation: Patricia Guzman Rojas, MD; Ernesto Robalino Gonzaga, MD; Jeannette Vergeli-Rojas, MD; Jignesh Parikh, MD. P1107 - A CASE OF SUSPECTED ADALIMUMAB-INDUCED APOPTOTIC COLONOPATHY. Program No. P1107. ACG 2019 Annual Scientific Meeting Abstracts. San Antonio, Texas: American College of Gastroenterology.